Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 6, NWS Bismarck, ND

January 23, 20226 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 23, 2022, 1:52 AM MST for 6 counties in North Dakota. It took effect at Jan 23, 2022, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2022, 1:52 AM MST (08:52 UTC)
In effect from
Jan 23, 2022, 11:00 AM MST
Expired
Jan 23, 2022, 5:00 PM MST
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS73 KBIS 230852
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
152 AM MST Sun Jan 23 2022

NDZ033-040>044-232100-
/O.NEW.KBIS.WI.Y.0006.220123T1800Z-220124T0000Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Elgin, Bowman, Hettinger, New England,
Carson, Mott, Dickinson, Marmarth, and New Leipzig
152 AM MST Sun Jan 23 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...From 11 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Anglin
2 follow-up statements
336 
WWUS73 KBIS 231911
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1211 PM MST Sun Jan 23 2022

NDZ033-040>044-240000-
/O.CON.KBIS.WI.Y.0006.000000T0000Z-220124T0000Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Elgin, Bowman, Hettinger, New England,
Carson, Mott, Dickinson, Marmarth, and New Leipzig
1211 PM MST Sun Jan 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Westerly winds to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Heinert
345 
WWUS73 KBIS 232337
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
437 PM MST Sun Jan 23 2022

NDZ033-040>044-240045-
/O.EXP.KBIS.WI.Y.0006.000000T0000Z-220124T0000Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-
Including the cities of Elgin, Bowman, Hettinger, New England,
Carson, Mott, Dickinson, Marmarth, and New Leipzig
437 PM MST Sun Jan 23 2022

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds will continue to diminish through the evening. Some gusts to 
35 mph will remain possible over the next hour or two. Thus, the 
Wind Advisory will be allowed to expire on time.

$$

Hargrove

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 22, 11:05 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 22, 11:05 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1205 AM CST Sun Jan 23 2022

.UPDATE...
Issued at 1200 AM CST Sun Jan 23 2022

The next round of light snow looks to push from west to central
tonight, then central to east Sunday morning. With returns on
radar in MT, and a blend of hi-res guidance, have increased pops
to likely for some areas as this band moves through. Overall
snow accumulations and impacts are expected to be minimal.
Otherwise look for cold overnight lows below zero in the north,
central, and east. There could be a few near Wind Chill Advisory
readings, especially in the northeast. However, coverage does not
appear to be widespread enough for any highlight at this point.

UPDATE Issued at 904 PM CST Sat Jan 22 2022

For this update, tweaked precipitation chances and added the
mention of some freezing drizzle across portions the far
southwest and south central just for the next hour or two.
Otherwise, the forecast look to be in good shape.

UPDATE Issued at 539 PM CST Sat Jan 22 2022

Snow continues to move quickly off to the east southeast. However
some lingering light snow flakes and light drizzle/freezing
drizzle will be possible on the back edge across portions of the
central and into parts of the southwest. Winds will also continue
to diminish over the next couple of hours. Thus, will let the Wind
Chill Advisory expire on time at 00z. No major changes were needed
for this update. Just tweaked precipitation chances and sky cover.
Otherwise, just blended in the latest observations to the
forecast.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 235 PM CST Sat Jan 22 2022

Forecast highlights in the short term period will continue to be
continued chances for snow as an active pattern remains in place
through the weekend.

Currently, band of light to occasionally moderate snow continues
to push south/southeast across the Dakotas, associated with an
embedded impulse/clipper system. Up to a couple of inches within
the heavier snow area for central ND through this afternoon, with
lighter amounts west and east. Gusty winds have also developed on
the backside of the sfc low over southwest ND since late this
morning, where wind advisory headlines remain valid through the
day. The strong mixing, coupled with neutral temperature
advection, has led to a mix of rain and snow the past few hours
across the west, as sfc temperatures warm into the 30s with lower
40s being observed southwest. Warming temperatures will slowly
spread east into south central areas of the state over the next
few hours as winds increase out of the west/northwest, but will
then drop with sunset and the onset of CAA.

Snow will mainly come to an end by 00Z as the sfc low exits off to
the south and surface high pressure builds in from the north.
Lingering mix of rain or snow west early this evening near a weak
frontal boundary. Next embedded wave/clipper then moves
south/southeast across the region later tonight into the day
Sunday. Associated mid level warm front will bring a chance for
light snow to the area from west to east tonight, then across
central and eastern areas of the state during the day Sunday. WAA
combined with a decent westerly mixing wind on Sunday will also
bring afternoon temperatures ranging from the upper 30s to mid 40s
west, mid to upper 30s central, and around 32F over my east.

Another more potent embedded wave then slides southeast across the
Northern Plains Sunday night. This wave will interact with an
inverted sfc trough orientated southeast to northwest across the
area to bring another good shot of snowfall to western and central
ND. At this time with limited moisture in play and the speed of
the mid level impulse (fast), looking at upwards to another inch
or so at this time through early Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 235 PM CST Sat Jan 22 2022

Long wave trough and strong surface high pressure over the
Northern Plains begins the long term period, resulting in colder
temperatures to start the week. Lingering snow or a wintry mix
will remain in the forecast west Monday before the sfc high
builds in.

Uncertainty increases mid to late next week as models portray the
active northwest flow pattern to resume as the early week sfc high
pushes southeast. Thus any clipper system would bring noticeable
warm and cold temperature swings, periods of strong wind, and at
least some precipitation chances.

Later in the period towards next weekend, upper level ridging is
advertised across the western CONUS, but will likely not be
sustained into the Great Plains area as mid level S/WV's break
down the ridge before it can cross the Rockies. Nonetheless, would
still expect some moderation in temperatures before the ridge
breaks down late next week along with mainly dry weather, and the
latest NBM shows this well. Cooler temperatures would likely
follow once the ridge breaks down and we once again get into a
northwest flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CST Sun Jan 23 2022

Conditions continue to improve across much of western and central
North Dakota with only some pockets of MVFR ceilings floating
around. Some lower clouds may stick around overnight across the
southwest (possibly as low as IFR categories), mainly impacting
KDIK. We will then see two more rounds of light snow cross the state
from west to east. One arrives overnight tonight into Sunday
morning and another one towards the end of the period. Widespread
MVFR ceilings and visibilities will be likely with these two
systems with embedded patches of IFR conditions. Especially where
any heavier snowfall sets up. Finally, all sites (with the
exception of KMOT) may deal with some enhanced low level wind
shear overnight and through the afternoon tomorrow.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Anglin
SHORT TERM...NH
LONG TERM...NH
AVIATION...Anglin/ZH
Hazardous weather outlook, Jan 22, 10:57 PM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1157 PM CST Sat Jan 22 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1157 PM CST Sat Jan 22 2022 /1057 PM MST Sat Jan 22 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.